Alert archive / Pennsylvania / River Flood Warnings in 2024
River Flood Warning 22, NWS State College, PA
NWS State College, PA issued this river flood warning at Apr 3, 2024, 9:02 PM EDT for Dauphin County, Pennsylvania. It took effect at Apr 4, 2024, 12:01 AM EDT. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2024, 9:02 PM EDT (01:02 UTC)
- In effect from
- Apr 4, 2024, 12:01 AM EDT
- Expired
- Apr 6, 2024, 12:24 PM EDT
- In force
- 60 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Dauphin County, PA
The radar
The State College radar (KCCX), 118 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Swatara Creek at Middletown (MTLP1). The gauge peaked at 12.57 ft at Apr 5, 2024, 2:00 AM EDT.
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 15 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01573600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Apr 3, 8:05 PM EDT, 57 minutes earlier.
Area forecast discussion, Apr 3, 8:05 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service State College PA 805 PM EDT Wed Apr 3 2024 .SYNOPSIS... -Rainfall rates diminishing late today with an additional 0.25-0.50" of rain over the eastern half of the CWA. Runoff from the earlier widespread heavy rain will maintain an elevated risk of inundation and river/small stream flooding into Thursday -Breezy and cooler end to the week with valley rain and higher elevation snow showers Thursday and Friday -Milder Spring weather pattern returns next week with above average temperatures && .NEAR TERM /THROUGH THURSDAY/... Surface cold front inching toward the Western Mtns of PA this mid afternoon hour with a fragmented area of light to moderate rain covering Central and Eastern PA. Instantaneous precip rates are mainly 1-2 tenths of an inch per hour, and we expect to see an additional 2-4 hours of rain, mainly over the Susq Valley and points east. Strong core of LLVL Southeasterly wind has shifted to far eastern PA as of 19Z and sfc winds have decreased dramatically within the stable, near sfc cool air trapped in the valleys of Central and Eastern PA. Another interesting aspect of the transition between the morning rain area and early afternoon precip min was the apparent gravity wave/departing East/Southeasterly LLJ descending to the ground at the western edge of the first rain area and transporting gusts in excess of 30kts at many locations. This (combined with wet ground) has resulted in some downed trees and a few power outages. Previous Disc... Strong mid and upper level dynamics will help drive another round of heavy rain today with the new D1 WPC upgraded SLGT risk ERO focused over central and eastern portions of the area. 160-170kt upper jet core rounding the base of closed 500mb low over the Midwest along with increasing large scale forcing will shift ongoing convection in the southern Appalachians to the northeast later today. With warm front holding position south of the MD line, cool/stable air will persist in CAD pattern north of developing triple point SLP tracking from southwest VA to southern NJ by 00Z Thu. Despite not being in the warm sector, strong mid level ascent should overcome the surface based capping to help support elevated convection moving northward with the mean flow, and anomalous pwats should contribute to localized rates 0.5-1"/hr from late morning through the mid afternoon before pivoting to the northeast. Flood watch continues across the entire region into Thursday. Wet ground conditions and runoff/high streamflows particularly across south central PA will maintain an elevated risk of inundation and river/small stream flooding. A very tight pressure gradient across Eastern PA to the north of a developing secondary low over Virginia will result in wind gusts 30-45 mph particularly downwind (northeast) of the ridgetops over the Western Poconos. The combination of wet ground and gusts from the east increases the threat of downed trees and highlighted this risk in the HWO. Colder air filtering into the area tonight will result in rain/snow ptypes at elevations generally AOA 13-1500ft with all snow >2000ft. A minor snow accumulation (coating up to 1 inch or so) is possible on the ridgetops and highest terrain by Thursday morning. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... Unseasonably cold air in the mid and upper levels of the atmosphere will bring "Dippin Dot" snow pellets across the region Thursday afternoon. Up to 100 J/KG of Sfc-based cape will lead to widespread popcorn convective rain/snow showers in the Central Valleys and snow showers across the higher terrain. SWO D2 general thunder area was expanded to include all of central with the environment supportive of the low topped convection. Daytime temps will be 10-20F below average into Friday. Sfc-700 hPa lapse rates will be impressive beneath the upper trough. Unseasonably cool cyclonic flow on the backside of departing upper low will maintain rain and snow showers over the Alleghenies with some rain showers or flurries spilling toward the lower Susq Valley thru late week. Elevation driven, wet snow accumulation is forecast especially Thu night into Friday morning. Friday will be chilly with a brisk wind from the northwest effectively shaving ~10F off of maxT based on apparent temps. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Near vertically stacked low over Down East Maine by Friday night will keep the CWA under a deep, well-aligned and unseasonably cold NW flow that will start the weekend with plenty of clouds with scattered AM snow showers over the N Mtns. The upper low is progged to lift away from the region the second half of the weekend, with rising heights resulting in fair and seasonable conditions Sunday. Upper level ridging over the region should result in warmer and generally dry weather early next week. However, can't rule out a few showers Monday PM or Tuesday associated with a slow moving warm front over the Ohio Valley. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... MVFR and IFR conditions continue this evening across Central Pennsylvania with another round of rain moving through. Colder air is beginning to work its way in to northwestern portions of the area and BFD has changed over to snow as of 00Z. Most of the area will see ceilings gradually rise into the early morning with VFR conditions expected across the Lower Susquehanna Valley by sunrise. A period of VFR conditions is expected for JST as well for the next few hours, but lower clouds will return into the morning with upslope flow as an upper level low moves in from the west. Most guidance suggests that some fog will be possible overnight for northern and western sites with plenty of low level moisture and light winds. Rain and snow showers will continue across the northern and western mountains throughout the 00Z TAF period and showers developing across the rest of the area Thursday morning. Very cold air aloft will support some graupel along with the potential for lightning across the entire area. Outlook... Fri-Sat...A few snow showers possible, mostly KJST and KBFD. Sun...Skies clearing throughout the day. Mon...Rain showers developing in the afternoon. && .HYDROLOGY... Multiple river flood warnings now in effect for small streams and creeks in south central PA. Williamsburg and Spruce Creek should reach moderate with potential for crests to reach major flood level. Several other points in or expected to exceed minor flood stage: Confluence, Hogestown, Beach Creek Station, Huntingdon, and Shirleysburg. Odds continue rise that there will be minor flooding on some main stem Susquehanna River points. && .CLIMATE... After one of the warmest starts to March on record, temperature departures were near to below average during the second half of the month. Here are the March 2024 temperature rankings: Harrisburg: Avg. temp 46.3F (+4.5F, 12th warmest) Williamsport: Avg. temp 44.5F (+5.8F, 10th warmest) Altoona: Avg. temp 44.9F (+6.2F, T4th warmest) Bradford: Avg. temp 40.2F (+7.2F, 3rd warmest) && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday morning for PAZ004>006-010>012- 017>019-024>028-033>037-041-042-045-046-049>053-056>059- 063>066. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Steinbugl SHORT TERM...Fitzgerald/Steinbugl LONG TERM...Fitzgerald/Gartner AVIATION...Bauco HYDROLOGY...Steinbugl CLIMATE...Steinbugl
Hazardous weather outlook, Apr 3, 5:27 PM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service State College PA 527 PM EDT Wed Apr 3 2024 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-042130- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 527 PM EDT Wed Apr 3 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Wind gusts between 35 and 45 mph from the east or southeast, combined with wet ground conditions, could result in isolated tree damage and localized power outages this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Apr 3, 3:24 PM EDT, 5 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
324 PM EDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM Non-Tstm Wnd Dmg 4 NNE Mcconnellsburg 39.98N 77.96W
04/03/2024 Fulton PA Emergency Mngr
Multiple trees down in a housing development
in Todd Township.
&&
JRBLocal storm report, Apr 3, 7:30 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
730 PM EDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Rain 1 S New Salem 39.89N 76.79W
04/03/2024 M1.10 Inch York PA Trained Spotter
&&The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:02 PM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 21 hr |
| Apr 4, 3:06 PM EDT | River Flood Warning | CTP | Lycoming, Northumberland, Union | 8 hr |
| Apr 4, 3:19 PM EDT | Special Weather Statement | CTP | Centre | 26 min |
| Apr 4, 3:26 PM EDT | Special Weather Statement | CTP | Huntingdon | 34 min |
| Apr 4, 4:19 PM EDT | River Flood Warning | CTP | Lycoming | 5 hr |
| Apr 4, 4:42 PM EDT | Special Weather Statement | CTP | Dauphin | 33 min |
| Apr 4, 5:27 PM EDT | Special Weather Statement | CTP | York | 33 min |
| Apr 4, 5:59 PM EDT | Special Weather Statement | CTP | Lancaster | 31 min |
| Apr 4, 6:00 PM EDT | Special Weather Statement | CTP | Lancaster | 30 min |
| Apr 4, 6:04 PM EDT | Special Weather Statement | CTP | Centre | 26 min |
Nearby
River Flood Warnings in Pennsylvania, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.